Can Trintellix (Vortioxetine) Cause Pupil Dilation?

In our latest question and answer, the pharmacist discusses whether or not Trintellix can cause pupil dilation.

Question

Hi, curious about pupil dilation with SSRI's. Is this something I should worry about if my client is young and does not have any history of glaucoma? Started on Trintellix 5 mg and pupil dilation occurred a few days after starting. Did not have this reaction on Zoloft.

Asked by Jen On Jul 31, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 05, 2018

SSRIs (selected serotonin reuptake inhibitors) like Zoloft (sertraline) and related medications are well associated with pupil dilation and in rare cases, can precipitate a closed-angle glaucoma attack.


Although exact incidence isn't well documented when it comes to the ocular effects of SSRIs and other drugs that affect serotonin, Trintellix (vortioxetine) has been associated with them and there is a warning in the prescribing information for the drug:

"Patients should be advised that taking TRINTELLIX can cause mild pupillary dilation, which in susceptible individuals, can lead to an episode of angle closure glaucoma."


SSRIs Vs. Trintellix: Pupil Dilation

SSRIs inhibit the reuptake of serotonin, which increases availability of the neurotransmitter. In addition, over time, they down-regulate and desensitize serotonin receptors resulting in an overall increase in release.


Trintellix shares a similar mechanism of action as SSRI drugs but also has the following effects:

  • Serotonin receptor antagonist (5-HT3, 5-HT1D, and 5-HT7)
  • Serotonin receptor partial agonist (5-HT1B)
  • Serotonin receptor agonist  (5-HT1A)


The additional effects at various serotonin receptors isn't well known but may augment the antidepressant effects. Unfortunately, it may also cause more side effects and Trintellix is associated with a higher incidence of nausea.


Trintellix and other SSRI drugs haven't been compared in terms of which is more likely to increase intraocular pressure or cause pupil dilation. However, based on the mechanism of action of Trintellix, it could be assumed that the risk is less.


This is because the only serotonin receptors that have been identified in the iris musculature are 5-HT7 receptors (source). Stimulation (or agonism) of 5-HT7 receptors is associated with relaxation of the sphincter muscle, which causes mydriasis (pupil dilation). As Trintellix is a 5-HT7 antagonist, it shouldn't cause pupil dilation.


Nevertheless, we don't fully understand the actions of serotonin in regard to ocular effects, evidenced by the fact that methysergide, a 5-HT7 antagonist (like Trintellix), is associated with pupil dilation. There may be other mechanisms at play.


Overall, both SSRIs and Trintellix are associated with dilation of the pupil and it is certainly possible that one could cause it in an individual even though another does not. For most, it doesn't cause visual discomfort or other problems.


However, more caution needs to be taken in a patient that has been diagnosed with anatomically narrow angles as this greatly increases the risk of a glaucoma attack. 


If a patient ever experiences eye discomfort or other symptoms associated with pupil dilation (e.g. sensitivity to light, tearing), they should be immediately evaluated to rule out a closed-angle glaucoma attack.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions